Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 83, NWS Tulsa, OK

April 11, 1994Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 11, 1994, 12:55 AM CDT for Osage County, Oklahoma. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
Apr 11, 1994, 12:55 AM CDT (05:55 UTC)
Expired
Apr 11, 1994, 2:00 AM CDT
In force
65 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1994-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1994-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-505 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 110557
SVRTUL
OKC113-110700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1255 AM CDT MON APR 11 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...OSAGE COUNTY
 
AT 1253 AM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
SOUTHEAST OF FAIRFAX. MOVEMENT WAS TO THE NORTHEAST AT 30 MILES
AN HOUR.
 
 
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
IN THE WARNED AREA.
 
DURING THE STORM MOVE INDOORS AND STAY AWAY FROM WINDOWS.
TO PROTECT YOURSELF FROM LIGHTNING DO NOT USE THE TELEPHONE
OR HAND HELD ELECTRICAL APPLIANCES...UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD EXERCISE CARE WHEN APPROACHING LOW WATER
CROSSINGS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:11 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 10, 9:11 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT SUN APR 10 1994

SFC BNDRY HAS RMND NEARLY STNRY THIS EVNG FRM NRN ADAIR COUNTY TO
NR HENRYETTA IN SRN OKMULGEE COUNTY...THEN ON INTO SC OK.  FNT
THEN TRAILS TO MAIN SFC LO IN XTRM SE NM.  SATL SHOWS ADDNTL UPR
SUPPORT MOVG INTO WTX WL BE APPRCHNG THRU THE NGT...AND XPCT
RW/TRW BEGINNING TO DVLP BTWN CDS/SPS TO CONT TO INCRS AND MOV
TWRD FA TNGT.  AFTN FCST APRS ON TRAK WITH HI POPS AND THREAT OF
SVR AREAWIDE TNGT.  WL CONT FFA GENRLLY ALNG AND NORTH OF FNT
WHERE HEAVIER RAINS HV FALLEN THIS EVNG...AND FOCUS FOR ADDNTL
RNS WL CONT OVRNGT.  WL MAKE A FEW MINOR ADJSTMNTS TO TEMPS
OTHWS AFTN PKG UNCHGD.
F
...04...

.TUL...FFA ZNS 54>67.

In the hours before

Local storm report, Apr 10, 7:05 PM CDT, 5 hours 50 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

540 PM        WASHINGTON     BASEBALL SIZE HAIL IN BARTLESVILLE.

544 PM        WASHINGTON     70 MPH WIND IN BARTLESVILLE...
                             DAMAGE WAS DONE TO THE WAL MART STORE
                             IN BARTLESVILLE
                             WINDOWS WERE BLOWN OUT OF HOMES IN
                             BARTLESVILLE

530 PM        TULSA          QUARTER SIZE HAIL IN SOUTHEAST TULSA
                             AT 38TH STREET AND 142 AVENUE.

540 PM        ROGERS         DIME SIZE HAIL IN CATOOSA.

540 PM        OSAGE          TENNIS BALL SIZE HAIL AT THE AIRPORT
                             IN BARTLESVILLE.
Local storm report, Apr 10, 7:12 PM CDT, 5 hours 43 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT SUN APR 10 1994

TIME(CDT)     COUNTY         EVENT

500 PM        OSAGE          DIME SIZE HAIL IN OKESA.

510 PM        OSAGE          TREES AND POWER LINES DOWNED
                             IN WYNONA...WITH ROOF DAMAGE
                             TO SOME HOUSES AND WINDOWS BLOWN
                             OUT OF A FEW HOUSES.

440 PM        OSAGE          A HAM RADIO OPERATOR REPORTED
                             THAT A TORNADO TOUCHED DOWN ON
                             THE WEST END OF SKIATOOK LAKE AND
                             SUCKED WATER UP INTO THE AIR.
Special weather statement, Apr 10, 8:12 PM CDT, 4 hours 43 minutes before
OKZ054>077-112000-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
810 PM CDT SUN APR 10 1994

SHORT TERM UPDATE...

AT 8PM A FRONTAL SYSTEM WAS STALLED ACROSS EASTERN OKLAHOMA FROM
NEAR WEST SILOAM SPRINGS IN DELAWARE COUNTY TO JUST SOUTH OF
HENRYETTA IN SOUTHERN OKMULGEE COUNTY.  THIS FRONT IS LIKELY TO
REMAIN ABOUT STATIONARY DURING THE NIGHT AS LOW PRESSURE IN EXTREME
SOUTHEAST NEW MEXICO BEGINS TO TRACK NORTHEAST...TO BE IN SOUTH
CENTRAL OKLAHOMA BY EARLY MONDAY.  AS THE LOW AND ASSOCIATED UPPER
LEVEL DISTURBANCE APPROACHES...THE WINDS ALOFT OVER EASTERN
OKLAHOMA WILL TEND TO INCREASE.

ALONG AND SOUTH OF THE STALLED FRONT THE AIR IS WARM AND VERY
UNSTABLE WITH TEMPERATURES AT EARLY EVENING IN THE UPPER 70S.  THIS
UNSTABLE AIR WAS BEING LIFTED OVER THE FRONT BY SOUTHERLY WINDS
JUST ABOVE GROUND LEVEL.  AS THIS FLOW OF AIR INCREASES AND THE
UPPER LEVEL DISTURBANCE APPROACHES DURING THE NIGHT...THUNDERSTORM
ACTIVITY WILL TEND TO INCREASE AGAIN DURING THE LATE EVENING AND
NIGHT TIME HOURS.  THIS INCREASE IN ACTIVITY WILL MOST LIKELY OCCUR
ALONG AND NORTH OF THE FRONT IN NORTHEAST OKLAHOMA.  THERE IS
HOWEVER SOME POTENTIAL FOR STORMS TO DEVELOP IN NORTH CENTRAL TEXAS
AND EFFECT SOUTHEAST OKLAHOMA LATE TONIGHT.

THE ATMOSPHERE IS EXPECTED TO REMAIN VERY UNSTABLE DURING THE
NIGHT.  THE INCREASING WINDS ALOFT WILL MAINTAIN A VERY FAVORABLE
WIND PROFILE.  THE RESULT WILL BE A CONTINUED POTENTIAL FOR SEVERE
WEATHER WITH ANY STORMS THAT FORM TONIGHT.  THE DEGREE OF
INSTABILITY AND FAVORABLE WIND PROFILE SUGGEST THAT TORNADOES WILL
BE POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS.

SPOTTERS IN NORTHEAST OKLAHOMA SHOULD REMAIN ON ALERTD AND SPOTTERS
IN SOUTHEAST OKLAHOMA SHOULD BE READY FOR ACTIVATION LATE TONIGHT.
Special weather statement, Apr 10, 11:56 PM CDT, 59 minutes before
OKZ054>077-110600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1155 PM CDT SUN APR 10 1994

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM FOR MUCH
OF EXTREME NORTHEAST OKLAHOMA...AND UNTIL 4 AM FOR
PAWNEE...CREEK...AND OKFUSKEE COUNTIES.

AT 1155 PM THUNDERSTORMS WERE SCATTERED FROM NORTHERN WASHINGTON
COUNTY...ACROSS OSAGE COUNTY TO JUST NORTH OF STILWATER.  THIS
THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THESE AREAS INTO THE
LATE NIGHT HOURS AND MAY OCCASIONALLY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT.  REPEATED HEAVY RAINFALL WITH THESE STORMS COULD LEAD
TO FLASH FLOODING.

THERE IS ALSO SOME POSSIBILITY THAT THUNDERSTORMS WILL BEGIN TO
DEVELOP ALONG THE FRONTAL SYSTEM IN THE AREA THAT AT 1130 PM
EXTENDED FROM NORTHERN ADAIR COUNTY INTO NORTHWEST PITTSBURG
COUNTY.  THE AIR ALONG AND SOUTH OF THIS FRONT REMAINS WARM AND
UNSTABLE WITH TEMPERATURES IN THE MID 70S.  AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST...STORMS MAY DEVELOP NEAR THIS
FRONT.  IF STORMS DO DEVELOP IN THESE AREAS THEY COULD BECOME
SEVERE.

STAY TUNED TO THIS STATION FOR FURTHER INFORMATION FROM THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:44 PM CDTSevere Thunderstorm WarningTSAOsage31 min
Apr 10, 7:55 PM CDTSevere Thunderstorm WarningTSAWashington50 min
Apr 10, 8:18 PM CDTSevere Thunderstorm WarningTSANowata42 min
Apr 10, 9:17 PM CDTSevere Thunderstorm WarningTSANowata43 min
Apr 10, 10:40 PM CDTSevere Thunderstorm WarningTSAOsage50 min
Apr 11, 12:21 AM CDTSevere Thunderstorm WarningTSANowata39 min
Apr 11, 3:04 AM CDTFlash Flood WarningTSAOsage, Washington5 hr
Apr 11, 9:08 AM CDTSevere Thunderstorm WarningTSADelaware67 min
Apr 11, 10:48 AM CDTSevere Thunderstorm WarningTSAOkmulgee40 min
Apr 11, 11:57 AM CDTSevere Thunderstorm WarningTSADelaware33 min
Apr 11, 2:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers51 min
Apr 11, 2:47 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers4 hr
Apr 11, 2:47 PM CDTFlash Flood WarningTSAOsage, Tulsa4 hr
Apr 11, 3:28 PM CDTSevere Thunderstorm WarningTSANowata12 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningTSACherokee49 min
Apr 11, 4:30 PM CDTSevere Thunderstorm WarningTSALeFlore60 min
Apr 11, 4:39 PM CDTSevere Thunderstorm WarningTSALatimer36 min
Apr 11, 4:56 PM CDTSevere Thunderstorm WarningTSASequoyah34 min
Apr 11, 5:22 PM CDTSevere Thunderstorm WarningTSAAdair38 min
Apr 11, 5:28 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.